Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 4:22 PM CST for Jackson County, Shawnee County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2006, 4:22 PM CST (22:22 UTC)
- Expired
- Mar 30, 2006, 5:00 PM CST
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:30 PM CST | TSTM WND GST 60 | 2 N Rossville, KS | |
| Mar 30, 4:47 PM CST | HAIL 1 | 2 Ne Rossville, KS | |
| Mar 30, 4:51 PM CST | HAIL 2.5 | 2 Ne Rossville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 302221
SVRTOP
KSC085-177-302300-
/O.NEW.KTOP.SV.W.0047.060330T2222Z-060330T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 500 PM CST
* AT 421 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF ROSSVILLE...OR ABOUT 15 MILES WEST OF TOPEKA...
MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
SILVER LAKE...
TOPEKA...
POTAWATOMI RESERVATION...
HOYT...
MAYETTA...
DENISON...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 174 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3936 9559 3908 9560 3905 9558 3906 9551
3898 9550 3894 9594 3909 9594 3913 9600
3913 9602 3919 9602 3956 9558
$$2 follow-up statements
000
WWUS53 KTOP 302231
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CST THU MAR 30 2006
KSC085-177-302300-
/O.CON.KTOP.SV.W.0047.000000T0000Z-060330T2300Z/
JACKSON-SHAWNEE-
431 PM CST THU MAR 30 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...
AT 429 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 4 MILES NORTH OF SILVER LAKE...OR ABOUT 12 MILES NORTHWEST OF
TOPEKA...MOVING NORTHEAST AT 75 MPH.
LOCATIONS IMPACTED INCLUDE...
HOYT...MAYETTA AND DENISON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 175 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3936 9559 3908 9560 3905 9558 3906 9551
3898 9550 3894 9594 3909 9594 3913 9600
3913 9602 3919 9602 3956 9558
$$000
WWUS53 KTOP 302245
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CST THU MAR 30 2006
KSC085-177-302300-
/O.CON.KTOP.SV.W.0047.000000T0000Z-060330T2300Z/
JACKSON-SHAWNEE-
443 PM CST THU MAR 30 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...
AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 5 MILES EAST OF MAYETTA...OR ABOUT 18 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 75 MPH.
ANOTHER SEVERE THUNDERSTORM WAS MOVING INTO NORTHWEST SHAWNEE COUNTY
NEAR ROSSVILLE. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO
GOLFBALL SIZE.
SOME LOCATIONS THAT MAY BE IMPACTED BY THIS STORM INCLUDE...
ROSSVILLE...DENISON...AND HOYT.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 175 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3936 9559 3908 9560 3905 9558 3906 9551
3898 9550 3894 9594 3909 9594 3913 9600
3913 9602 3919 9602 3956 9558
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM CST, 45 minutes earlier.
Area forecast discussion, Mar 30, 3:37 PM CST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CST THU MAR 30 2006 .DISCUSSION... MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT...THIS WEEKEND...AND LATE IN THE FORECAST. IN LATTER STAGES OF LARGE SEVERE WEATHER EVENT SO WILL KEEP DETAILS LOW. STRONG SYNOPTIC WINDS FELT AHEAD AND BEHIND OF STRONG SURFACE CYCLONE TODAY. APPEARS WINDS WILL NEAR ADVISORY LEVELS EARLY ON AS SYSTEM LIFTS OUT BUT ONLY EXPECT BORDERLINE AND SHORT-LIVED SPEEDS SO NO ADVISORY PLANNED AFTER 6 PM. COLD UPPER TROF AND DEEP MOISTURE TO KEEP SOME CHANCE FOR THUNDERSTORMS THIS EVENING FOR ALL AREAS. APPEARS STRATO CU FIELD TO BE IN PLACE THROUGH MUCH OF FRIDAY SO LOWERED TEMPS AND INCREASED SKY COVER. UPPER/LOW LEVEL RIDGE TO ALLOW FOR SOME COOL TEMPS FRIDAY NIGHT BUT SOME CIRRUS SHOULD KEEP TEMPS FROM BOTTOMING OUT. NEXT UPPER TROF TO ENTER THE ROCKIES SATURDAY WITH LEE CYCLOGENESIS IN EASTERN COLORADO. MODELS SUGGEST MOISTURE WILL RETURN BUT IT MAY KEEP PRECIPITATION CHANCES LIMITED TO AFTER SUNSET...BUT WILL ONLY REMOVE MENTION FROM SATURDAY MORNING AT THIS TIME AS MODELS TEND TO BE TOO SLOW WITH RETURN FLOW. BEST CHANCES APPEAR FOR SATURDAY NIGHT AS TROF ENTERS THE AREA WITH WESTERLY FLOW TAKING OVER IN THE LOW LEVELS BY SUNDAY AFTERNOON. WILL LEAVE SOME MENTION FOR SUNDAY NIGHT WITH SOME TIMING DIFFERENCES. FOR NEXT WEEK...MONDAY STILL LOOKING TRANQUIL AS NEXT UPPER LOW DIGS ALONG THE WEST COAST. THIS TO SLOWLY COME EAST THROUGH THE WEEK WITH PERSIST SOUTH WINDS BRINGING DEEP MOISTURE INTO THE PLAINS BY TUESDAY AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY THEN AND CONTINUE INTO THURSDAY UNTIL THE TROF PASSES LATE IN THE WEEK. PROGRESSIVE FLOW PATTERN TO KEEP TEMPERATURES NEAR TO SOMEWHAT ABOVE NORMAL...AND PRECIPITATION AND ASSOCIATED EARLY SPRING SEVERE CONVECTIVE POTENTIAL. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6PM FOR LOCATIONS EAST OF A LINE FROM COUNCIL GROVE TO MARYSVILLE. &&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1205 PM CST THU MAR 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-311815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1205 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING. SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Mar 30, 3:55 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 5 SSE SENECA 39.77N 96.03W
03/30/2006 E1.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 3:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST CORNING 39.66N 96.03W
03/30/2006 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Mar 30, 3:58 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CST THU MAR 30 2006 KSZ058-059-302300- ANDERSON-COFFEY- 358 PM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES UNTIL 500 PM CST... AT 355 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 29 MILES SOUTHWEST OF COLONY...OR ABOUT 20 MILES SOUTHWEST OF IOLA...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. AS THE STORM MOVES CLOSER A WARNING MAY BE NEEDED. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE COLONY... WESTPHALIA...KINCAID...GARNETT AND GREELEY. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 30, 4:01 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 7 N GOFF 39.77N 95.93W
03/30/2006 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 4:08 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 4 W ESKRIDGE 38.86N 96.18W
03/30/2006 E60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 4:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 4 SSW MAPLE HILL 39.03N 96.06W
03/30/2006 E60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:52 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 15 hr |
| Mar 30, 12:16 PM CST | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Mar 30, 12:34 PM CST | Tornado Warning | TOP | Ottawa | 41 min |
| Mar 30, 12:42 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Mar 30, 1:04 PM CST | Tornado Warning | TOP | Clay, Cloud | 41 min |
| Mar 30, 1:20 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 55 min |
| Mar 30, 1:24 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 41 min |
| Mar 30, 1:31 PM CST | Severe Thunderstorm Warning | TOP | Republic, Washington | 44 min |
| Mar 30, 1:42 PM CST | Tornado Warning | TOP | Washington | 33 min |
| Mar 30, 1:47 PM CST | Tornado Warning | TOP | Morris | 35 min |
| Mar 30, 1:49 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud | 41 min |
| Mar 30, 1:54 PM CST | Severe Thunderstorm Warning | TOP | Brown, Jackson | 66 min |
| Mar 30, 2:11 PM CST | Tornado Warning | TOP | Wabaunsee | 34 min |
| Mar 30, 2:13 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Washington | 26 min |
| Mar 30, 2:22 PM CST | Tornado Warning | TOP | Dickinson, Morris | 38 min |
| Mar 30, 2:46 PM CST | Severe Thunderstorm Warning | TOP | Geary | 29 min |
| Mar 30, 2:57 PM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 26 min |
| Mar 30, 3:51 PM CST | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 54 min |
| Mar 30, 4:01 PM CST | Severe Thunderstorm Warning | TOP | Wabaunsee | 44 min |
| Mar 30, 4:36 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Mar 30, 4:53 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Mar 30, 5:03 PM CST | Severe Thunderstorm Warning | TOP | Brown | 21 min |
| Mar 30, 5:43 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.